Alert archive / Texas / Wind Advisories in 2017

Wind Advisory 17, NWS Lubbock, TX

May 27, 201716 counties in Texas

NWS Lubbock, TX issued this wind advisory at May 27, 2017, 11:14 PM CDT for 16 counties in Texas. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
May 27, 2017, 11:14 PM CDT (04:14 UTC)
Expired
May 28, 2017, 4:00 AM CDT
In force
5 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Briscoe County, TX, Castro County, TX, Cochran County, TX, Crosby County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Parmer County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 31 km from the middle of the area, began a volume at 04:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 4.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 322 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
322 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
2500 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

355 
WWUS74 KLUB 280414
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
1114 PM CDT Sat May 27 2017

TXZ021>024-027>030-280900-
/O.NEW.KLUB.WI.Y.0017.170528T0414Z-170528T0900Z/
Parmer-Castro-Swisher-Briscoe-Bailey-Lamb-Hale-Floyd-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, 
Tulia, Silverton, Quitaque, Muleshoe, Littlefield, Olton, 
Plainview, and Cedar Hill
1114 PM CDT Sat May 27 2017

...WIND ADVISORY IN EFFECT UNTIL 4 AM CDT SUNDAY...

The National Weather Service in Lubbock has issued a Wind
Advisory, which is in effect until 4 AM CDT Sunday. 

* WINDS...northerly at 25 to 30 mph with gusts to 45 mph.

* IMPACTS...Motorists on east to west oriented roads will
  encounter strong cross winds especially in high profile
  vehicles. Blowing dust near open and recently plowed fields
  could reduce visibility to one mile or less at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph are
expected. Adjust travel and outdoor activities accordingly.

&&

$$
1 follow-up statement
027 
WWUS74 KLUB 280617
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
117 AM CDT Sun May 28 2017

TXZ033>036-039>042-280900-
/O.EXA.KLUB.WI.Y.0017.000000T0000Z-170528T0900Z/
Cochran-Hockley-Lubbock-Crosby-Yoakum-Terry-Lynn-Garza-
Including the cities of Morton, Levelland, Lubbock, Ralls, 
Crosbyton, Lorenzo, Denver City, Plains, Brownfield, Tahoka, 
ODonnell, Graham, and Post
117 AM CDT Sun May 28 2017

...WIND ADVISORY IN EFFECT UNTIL 4 AM CDT EARLY THIS MORNING...

The National Weather Service in Lubbock has issued a Wind
Advisory, which is in effect until 4 AM CDT early this morning. 

* WINDS...northerly at 25 to 30 mph with gusts to 45 mph.

* IMPACTS...Motorists on east to west oriented roads will 
  encounter strong cross winds especially in high profile 
  vehicles. Blowing dust near open and recently plowed fields 
  could reduce visibility to one mile or less at times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph are
expected. Adjust travel and outdoor activities accordingly.

&&

$$

TXZ021>024-027>030-280800-
/O.EXT.KLUB.WI.Y.0017.000000T0000Z-170528T0800Z/
Parmer-Castro-Swisher-Briscoe-Bailey-Lamb-Hale-Floyd-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, 
Tulia, Silverton, Quitaque, Muleshoe, Littlefield, Olton, 
Plainview, and Cedar Hill
117 AM CDT Sun May 28 2017

...WIND ADVISORY NOW IN EFFECT UNTIL 3 AM CDT EARLY THIS
MORNING...

* WINDS...northerly at 25 to 30 mph with gusts to 45 mph.

* IMPACTS...Motorists on east to west oriented roads will 
  encounter strong cross winds especially in high profile 
  vehicles. Blowing dust near open and recently plowed fields 
  could reduce visibility to one mile or less at times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph are
expected. Adjust travel and outdoor activities accordingly.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this wind advisory went out at May 27, 9:39 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, May 27, 9:39 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
939 PM CDT Sat May 27 2017

.UPDATE...
A cold frontal boundary was already poised along our northern
boundary by mid evening, but was awaiting a stronger outflow-
enhanced shove that will bring the front through most of the area
between about 11 pm and 3 am Sunday. A small intense area of
thunderstorms across the northern Texas and Oklahoma Panhandles is
likely to produce enough outflow for surface winds to approach 30
mph or perhaps very briefly even stronger than 30 mph but overall
speeds should be declining within an hour or two of when they
come up initially. The latest short range guidance is similar to
earlier in the day with timing, and peak wind speeds mostly around
25 to 30 mph. Low level moisture also will climb behind the
front, and solutions remain consistent indicating potential for
brief low clouds lasting one to three hours later tonight, and
favoring the Rolling Plains. Solutions unfortunately remain
consistent as well with precipitation chances skipping across our
area late tonight and early Sunday morning. A cooler period, at
least, will follow. No changes to any forecast fields are required
this evening. RMcQueen

&&

.PREV DISCUSSION... /issued 639 PM CDT Sat May 27 2017/

AVIATION...
Winds will decrease this evening but will quickly pick up again
out of the north behind a cold front late tonight. There is still
a chance of MVFR CIGS moving into the KCDS terminal for a brief
period early Sunday morning.

PREV DISCUSSION... /issued 326 PM CDT Sat May 27 2017/

DISCUSSION...
We are in the midst of another hot and dry day with 19Z temperatures
ranging from the "cool" middle and upper 80s across the southwest
Texas Panhandle to the toasty triple digits in parts of the Rolling
Plains. This is as we are positioned west of the dryline and south
of a quasi-stationary frontal boundary across the southern Texas
Panhandle. North of the front temperatures were only in the 70s and
lower 80s from the central Texas Panhandle northward into southwest
Kansas with 50s and 60s over the eastern plains of Colorado. Looking
at the bigger picture, a large upper low continues to spin across
Manitoba with a few shortwaves seen moving through the cyclonic flow
well south of the low center through the center of the CONUS. As
a couple of the disturbances, including one emerging from the
central Rockies, pivot by to our north a secondary push to the
front will charge out of eastern Colorado and western Kansas this
evening and sweep through the South Plains late tonight. Sustained
northerly winds of 20 to 30 mph will be common immediately behind
the FROPA, and our northwest zones could even briefly threaten or
venture into advisory levels (sustained at 31-39 mph). There is
some uncertainty on this as it may require an additional stronger
push from convective outflows over southeast Colorado (which may
happen) to boost speeds into advisory territory. Given this
uncertainty we have held off on issuing a wind advisory, but we
will watch through the evening hours and adjust if needed.
Regardless, the FROPA will be a dry one as it will have no
moisture to work with until it moves into the center part of the
state. Instead we could see a brief bout of post-frontal stratus
(as the better moisture will be behind the front) early Sunday,
but it will quickly clear with breezy northerly winds helping to
hold highs down into the 70s and 80s.

The cooler conditions, highs at or below average, will then persist
right on through most or all of next week. Early in the week rather
dry air behind tonight's FROPA should keep the region dry. Scattered
convection originating over the higher terrain of New Mexico could
attempt to approach from the northwest by Monday evening, but the
less than favorable thermodynamic environment will likely
preclude the convection from surviving the journey into our
northwestern zones. However, this should change, perhaps as soon
as late Tuesday, as low-level moisture gradually returns and weak
but perturbed flow spreads in from the west. This will provide an
extended period of unsettled weather from the middle of next week
right on into Friday or Saturday. Relatively weak wind fields will
likely limit the overall storm organization though a few strong
to severe storms will undoubtedly visit the region. In addition,
fairly slow storm motions and high PWATS could support locally
heavy rainfall.

FIRE WEATHER...
Winds have been on the tame side this afternoon, but hot and dry
conditions coupled with occasionally gusty westerly winds will
still create elevated fire weather at times. A fire danger
statement remains in effect until 8 pm for spots on the Caprock. A
cold front will drop through late tonight shifting the winds to
the north. The gusty north winds following the front will provide
much cooler (below average) temperatures Sunday.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

05/99
Hazardous weather outlook, May 27, 8:19 PM CDT, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
819 PM CDT Sat May 27 2017

TXZ021>044-290130-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
819 PM CDT Sat May 27 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Tonight

A cold front will plunge through the South Plains tonight.
Northerly winds may briefly exceed 30 mph across the southwest
Texas Panhandle and northwest South Plains behind the front late
tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorm chances will return to the region by the middle of
the week, with some severe storms and locally heavy rain
possible.

Nearby

Wind Advisories in Texas, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.